MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X42,5 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X42,5 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1896-5042S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "spontaneous fracture of the implanted gamma nail without trauma approximately 8 months after implantation." upon receipt of the returned products the locking screw was also found to be broken.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed based on the inspection performed.The device inspection revealed the following: the identification of the returned screw could be confirmed based on the catalog # and the lot # marked.The tip of the implant is broken, the detached fragment was not returned.The broken surface of the locking screw points towards a fatigue fracture, based on the lines of rest observed.This indicates that excessive and repetitive axial loads were applied, leading to the breakage of the screw due to fatigue.The implant is heavily deformed, with flattened and deformed threads observed.This also indicates that high axial loads were applied on the implant.The failure of the locking screw is fully related to the breakage of the corresponding nail and the observations made in the other complaint of the same pi.During manufacturing, functionality test and dimensional inspection were done according to specifications.During the inspection, all devices met the specifications.Pre-operative and post-operative x-rays as well as x-rays following the implant fracture were returned for inspection.The reported pertrochanteric femoral fracture could be confirmed based on the pre-operative x-rays.No particular bone condition of medical error (apart from the misaligned drilling) that could have impaired the fracture healing or led to the implant breakage could be observed.Non-union or mal-union is likely to have been the cause of the implant failure, especially given the time of implantation (8 months) and the nature of the fracture.However, the only x-ray received showing the implant failure is of low quality and does not enable a detailed view of the bone.The broken locking screw is visible on the 8 months x-ray, confirming that its breakage occured while implanted and not during the explantation.Statement from medical expert: "the assumption of a non-union and a consecutive breakage after self dynamization (distal screw breakage visible in ct scan) is likely, however, the information given in this case does not allow for any further underlying cause investigation.The second plane postoperatively and after the breakage would be necessary/helpful here." more x-rays after the implant breakage would have been necessary for a more accurate view of the patient's bone and a more detailed investigation.It is also impossible to define to what extend the observed misaligned drilling (observed on the nail) could have helped causing the breakage, as it was most certainly not the main cause of the failure.Therefore, it was not possible to clearly define a root cause to the implant failure.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X42,5 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17159507
Report Number0009610622-2023-00207
Device Sequence Number20621644
Product Code HSB
UDI-Device Identifier04546540382344
UDI-Public04546540382344
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1896-5042S
Device Catalogue Number18965042S
Device Lot NumberK0E11F1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/25/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/23/2023
Supplement Date Received by Manufacturer06/22/2023
Initial Report FDA Received Date06/19/2023
Supplement Report FDA Received Date07/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexMale